Hormonal contraception may more than double a woman's risk of developing the eye condition glaucoma, research suggests.
The pill, which contains artificial versions of the hormones oestrogen and progesterone, is said to be the most popular form of prescribed contraception.
When taken correctly, the pill is more than 99% effective at preventing pregnancies. Although generally considered to be safe, the contraceptive has been linked to breast cancer and blood clots.
Scientists from the University of British Columbia have now revealed that any form of hormonal contraception – including the implant, patch or injection – may more than double a woman's risk of glaucoma, a leading cause of blindness.
Read more: The drugs that disrupt your contraception
Nevertheless, the overall risk remains "low" and women should not be put off using hormonal contraception if that is their preference, added the team.
Other experts agreed, stressing the data are "limited", with any risk having to be "weighed against the very significant benefit of achieving effective contraception".
"The risk of glaucoma with hormonal contraceptives is low and should not dissuade women from taking these medications," said study author Dr Mahyar Etminan.
Nevertheless, "women on hormonal contraceptives who experience visual changes should have these symptoms examined by an ophthalmologist", he added.
Glaucoma is a common condition that occurs when the optic nerve – which connects the eye to the brain – becomes damaged, usually due to a build-up of fluid that increases pressure.
Symptoms tend to develop slowly over many years. Glaucoma is therefore usually picked up during a routine eye examination.
If symptoms do appear, peripheral vision tends to be affected first. Some may also have blurred vision or see rainbow-coloured circles around bright lights.
Left untreated, glaucoma is the second leading causing of blindness worldwide. In the UK alone, 250,000 people are thought to have the condition, of whom only half have been diagnosed.
Old age is known to be a glaucoma risk factor, but other causes "are less well established".
Previous research has linked hormonal contraception to the condition's onset, but the results were somewhat muddled.
To learn more, the British Columbia scientists analysed the electronic health records of more than 11,000 women, aged 15 to 45. More than 2,300 of the women developed glaucoma over the next 10 years.
The "current" hormonal contraception users were more than twice as likely to be diagnosed with glaucoma over that decade compared with the non-users, the results reveal.
"Regular" users were 57% more at risk, defined as having at least two hormonal contraception prescriptions in the year before and after the start of the study.
Using the contraception in the past, but not the present day, was not found to raise the risk.
"This is probably because a potential causal link between HCs [hormonal contraceptives] and glaucoma requires current exposure to these drugs," the scientists wrote in the British Journal of Clinical Pharmacology.
The results also show the women who had been prescribed more than four hormonal contraceptives in the past two years were more likely to develop glaucoma than those on one or two prescriptions.
The vaginal ring was found to have the strongest link to glaucoma, but no form of hormonal contraception could be ruled out.
Watch: Glaucoma may be more than eye pressure
It is unclear whether exposure to artificial oestrogen or progesterone, or both, may play a role in glaucoma's onset.
Progesterone suppresses natural oestrogen, with the hormone "hypothesised to exert a protective effect against glaucoma".
Hormonal contraception wards off pregnancy by preventing ovulation, when an egg is released from the ovaries, which further limits oestrogen's production.
Oestrogen may reduce pressure and increase blood flow within the eye.
The vaginal ring may pose the greatest risk due to it steadily releasing progesterone, unlike the pill. Women also have to remember to take the pill, which means compliance is potentially an issue.
The scientists matched the hormonal contraception of users and non-users according to their age and weight. Whether or not they smoked – a glaucoma risk factor – was not known, however.
"A study like this can't establish that using hormonal contraceptives causes glaucoma or even that they contribute to causing a higher glaucoma risk," said Professor Kevin McConway, from the Open University.
"That certainly is one possible explanation, but there are others."
Dr Sarah Hardman – from the Faculty of Sexual and Reproductive Healthcare – agreed, adding: "The data are too limited for us to draw definite conclusions as to the relative effects that different hormonal contraceptives might have on risk of glaucoma.
"Any small increase in glaucoma risk would have to be weighed against the very significant benefit of achieving effective contraception to avoid unplanned pregnancy and non-contraceptive benefits such as management of heavy menstrual bleeding."
Watch: Blind man climbs Mount Everest